Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 102, NWS La Crosse, WI

September 3, 2019Crawford County, Wisconsin; Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 3, 2019, 2:18 AM CDT for Crawford County, Wisconsin; Allamakee County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2019, 2:18 AM CDT (07:18 UTC)
Expired
Sep 3, 2019, 3:00 AM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Allamakee County, IA, Crawford County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:58 AM CDT, 20 minutes earlier.

Area forecast discussion, Sep 3, 1:58 AM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
158 AM CDT Tue Sep 3 2019

.SHORT TERM...(Today and tonight)
Issued at 158 AM CDT Tue Sep 3 2019

Short term focus is on the long-lived convective system tracking
quickly across the area early this morning associated with a
potent shortwave trough approaching northern MN early today. This
system will continue to trek east of the area along the gradient
in instability over the next few hours. Still watching the
southern end of the line for strong or a locally severe storm,
but we have allowed the severe thunderstorm watch to expire as
scheduled. Additional scattered storms are developing on the low-
level moisture transport axis early this morning. These will
gradually shift east through sunrise. Even into the daylight hours
a few showers/storms will be possible until the cold front clears
the area to the southeast.

Drier air will work in through the day today behind the front with
deep mixing/subsidence/cold advection promoting gusty northwest
winds up to 25 to 35 mph. Another warm day is expected with highs
in the mid 70s to mid 80s. A cu/stratocu field will develop
southeastward this afternoon as a secondary shortwave trough
rotates through, most widespread across northern MN/WI. Otherwise,
high pressure will build in for tonight with much cooler lows in
the 40s to low 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 158 AM CDT Tue Sep 3 2019

Surface ridge axis will drift across the area on Wednesday with
seasonably cool temps in the mid 60s to low 70s. A weak shortwave
trough in northwest flow may bring a few showers/storms to the
area on Thursday with more seasonable high temps mainly in the 70s
for late this work week. Another shortwave trough may bring some
showers to parts of the area through the weekend with below
average temps expected. Some signs point to a warming trend into
next week as the northwest upper flow pattern becomes more zonal
or southwesterly.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1107 PM CDT Mon Sep 2 2019

The line of convection has sped up as it has approached the area
this evening and now looks like it will move past both airports
very early during the overnight hours. In fact, it could be past
KRST by 03.06Z, but still close enough to include some mention. It
should then move past KLSE by about 03.08Z or so. Expecting MVFR
conditions as the line goes through and for a while behind it
before conditions improve back to VFR by about the middle of the
morning. Gusty southwest winds ahead of an approaching cold front
will go around to the west and continue to be gusty through the
afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...04
Hazardous weather outlook, Sep 2, 4:03 PM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
403 PM CDT Mon Sep 2 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
403 PM CDT Mon Sep 2 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are looking likely after midnight with the
greatest threat generally along and north of Interstate 90.
Hazards include damaging winds, large hail, and possibly heavy
rain which could lead to localized flooding. Main threat time
looks to be between 1 AM and 6 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storms may be on going early Tuesday morning. A few could be
severe with damaging winds and locally heavy rain.

Thunderstorms a possible again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Due to the storms impacting the area overnight, widespread
spotter activation is not expected. Reports of wind damage and
heavy rainfall would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Sep 3, 12:25 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1225 AM CDT Tue Sep 3 2019

MNZ086-087-094-095-030630-
Olmsted-Dodge-Fillmore-Mower-
1225 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OLMSTED...
MOWER...SOUTHERN DODGE AND WESTERN FILLMORE COUNTIES...

At 1224 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Eyota to near Stewartville to near
Blooming Prairie. Movement was southeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Austin, Preston, Stewartville, Chatfield, Spring Valley, Grand
Meadow, Brownsdale, Lyle, Fillmore, Lansing, Pleasant Grove and
Washington.

LAT...LON 4393 9304 4394 9208 4385 9208 4385 9207
      4350 9208 4350 9305
TIME...MOT...LOC 0524Z 326DEG 30KT 4399 9231 4385 9257 4385 9301

Rieck
Local storm report, Sep 3, 12:26 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 AM     HAIL             KASSON                  44.03N 92.75W
09/03/2019  E0.88 INCH       DODGE              MN   PUBLIC

            REPORTED NICKEL SIZE HAIL.

&&
Local storm report, Sep 3, 12:31 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1231 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     TSTM WND GST     ROCHESTER AIRPORT       43.90N 92.49W
09/03/2019  M59 MPH          OLMSTED            MN   ASOS

&&
Local storm report, Sep 3, 12:46 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 AM CDT TUE SEP 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             STEWARTVILLE            43.86N 92.49W
09/03/2019  E0.75 INCH       OLMSTED            MN   PUBLIC

            PENNY SIZED HAIL. REPORT VIA KTTC.

&&
Special weather statement, Sep 3, 12:47 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1247 AM CDT Tue Sep 3 2019

MNZ087-095-030645-
Olmsted-Fillmore-
1247 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OLMSTED
AND FILLMORE COUNTIES...

At 1246 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of St. Charles to near
Wykoff to near Grand Meadow. Movement was southeast at 45 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.

Locations impacted include...
Preston, Stewartville, Chatfield, Spring Valley, Rushford, Harmony,
Lanesboro, Fillmore,Pleasant Grove, and Newburg.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4386 9247 4389 9228 4394 9208 4385 9208
      4385 9177 4384 9173 4350 9173 4350 9245
      4383 9245 4384 9247
TIME...MOT...LOC 0546Z 312DEG 40KT 4389 9200 4374 9221 4376 9249

Rieck
Special weather statement, Sep 3, 1:21 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service La Crosse WI
121 AM CDT Tue Sep 3 2019

IAZ010-011-MNZ096-030715-
Winneshiek-Allamakee-Houston-
121 AM CDT Tue Sep 3 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLAMAKEE...
NORTHEASTERN WINNESHIEK AND HOUSTON COUNTIES...

At 120 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Houston to near Mabel to Harmony.
Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

These storms will be near...
  Houston around 125 AM CDT.
  Caledonia and Spring Grove around 130 AM CDT.
  Hokah around 135 AM CDT.
  Brownsville around 140 AM CDT.

Other locations impacted by these storms include Hanover, Riceford,
Red Barn Campground, Locust and Sattre.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in La Crosse.

LAT...LON 4350 9207 4350 9173 4372 9173 4385 9158
      4385 9129 4378 9124 4361 9127 4358 9123
      4354 9125 4352 9122 4345 9123 4341 9120
      4337 9122 4332 9112 4332 9175
TIME...MOT...LOC 0620Z 301DEG 36KT 4378 9156 4356 9181 4353 9202

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 11:12 PM CDTSpecial Weather StatementARXBuffalo63 min
Sep 2, 11:53 PM CDTSpecial Weather StatementARXBuffalo, Clark, Jackson, Taylor, Trempealeau52 min
Sep 3, 12:06 AM CDTSevere Thunderstorm WarningARXClark, Taylor39 min
Sep 3, 3:15 AM CDTSpecial Weather StatementARXGrant60 min
Sep 2, 11:35 PM CDTSevere Thunderstorm WarningARXDodge40 min
Sep 3, 12:25 AM CDTSpecial Weather StatementARXFillmore, Mower65 min
Sep 3, 12:47 AM CDTSpecial Weather StatementARXFillmore58 min
Sep 3, 1:21 AM CDTSpecial Weather StatementARXHouston54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.